Hail, Comanche
- When
- May 19, 3:00 PM CST
- Where
- Comanche County, 4.87 mi ESE of Buttermilk
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.070, -99.250
Thunderstorms developed during the afternoon along a poorly defined dry line but had upper level support from a short wave trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed during the afternoon along a poorly defined dry line but had upper level support from a short wave trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 2:41 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 341 PM CDT THU MAY 19 2011 .DISCUSSION... DAYS 1-2... SEVERE WEATHER THIS THROUGH THIS AFTERNOON AND EVENING AND AGAIN ON FRIDAY ARE THE MAIN FORECAST CONCERNS. THE UPPER LEVEL ANALYSIS FROM THIS MORNING SHOWED A CLOSED LOW AT 500 MB ALONG THE COLORADO/UTAH BORDER. A 90 KNOT UPPER LEVEL JET WAS ROUNDING THE BASE OF THE LOW AND NOSING UP INTO EASTERN COLORADO. THE ANALYSIS ALSO SHOWED A WEAK SHORTWAVE TROUGH OVER JUST SOUTHWEST OF EL PASO TX AND WATER VAPOR IMAGERY SHOWS THIS FEATURE LIFTING UP TOWARD THE CENTRAL PLAINS AS EVIDENT IN THE MID LEVEL CLOUDS FORMING OVER WESTERN KANSAS. AT THE SURFACE A POORLY DEFINED SURFACE LOW WAS OVER FAR SOUTHEAST COLORADO WITH A WARM FRONT ARCING AWAY FROM THE LOW ACROSS WEST CENTRAL AND INTO CENTRAL KANSAS. A POORLY DEFINED DRYLINE WAS OVER PARTS OF SOUTH CENTRAL KANSAS FROM AROUND LARNED TO NEAR COLDWATER. STRONG TO SEVERE STORMS DEVELOPED OVER THE PAST HOUR OR SO OVER WESTERN OKLAHOMA AND WERE DEVELOPING NORTH TOWARD SOUTH CENTRAL KANSAS. OTHER WEAKER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG AND NORTH OF THE WARM FRONT. THROUGH THE LATE AFTERNOON HOURS THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG THE DRYLINE WITH ADDITIONAL STORMS CONTINUING TO DEVELOP ALONG THE WARM FRONT. EXPECT THAT THE MAIN THREAT FROM THE STORMS ALONG THE DRYLINE WILL BE LARGE HAIL. A TORNADO IS NOT OUT OF THE QUESTION BUT THE GREATER THREAT FOR THAT WILL LIKELY BE ALONG THE WARM FRONT AROUND AND NORTH OF HIGHWAY 96. THE 12Z MODELS HAVE BEEN SUGGESTING THAT THE DRYLINE WILL BE RETREATING WESTWARD TOWARD DODGE CITY THROUGH THE LATE AFTERNOON HOURS. SURFACE OBS OVER NORTHWEST OKLAHOMA DO SHOW SOME BACKING OF THE LOW LEVEL WINDS OVER THE PAST HOUR. THERE COULD BE SOME THUNDERSTORM DEVELOP ALONG THE DRYLINE AS IT MOVES WEST BUT DO NOT SEE VERY WIDESPREAD STORMS. THERE WILL BE A SMALL CHANCE FOR STORMS OUT ALONG THE COLORADO BORDER THROUGH THE LATE AFTERNOON HOURS BUT THESE SHOULD DIE OUT FAIRLY QUICKLY WITH SUNSET. CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ESPECIALLY IN THE EAST AS A LOW LEVEL JET IS FORECAST TO PICK UP OVER THE EASTERN COUNTIES. THE RUC MODEL SHOWS THIS DEVELOPING AND ALSO SHOWS IT PROPAGATING EAST OUT OF THE AREA LATER IN THE EVENING SO THUNDERSTORM CHANCES SHOULD DIMINISH SIGNIFICANTLY BY THEN. ON FRIDAY THE GFS SHOWS THE UPPER LOW LIFTING INTO WYOMING WHILE A FAIRLY SIGNIFICANT SHORTWAVE TROUGH ROTATES OUT ACROSS COLORADO AND NEW MEXICO INTO WESTERN KANSAS AND OKLAHOMA. THE DRYLINE IS FORECAST TO BE NEAR A LINE FROM HAYS/WAKEENEY THROUGH COLDWATER. THUNDERSTORMS COULD BE DEVELOPING BY EARLY TO MID AFTERNOON ALONG THE DRYLINE AS THE SHORTWAVE APPROACHES. BASED ON THE TIMING OF THE GFS MOST OF THE STORMS COULD BE MOVING EAST OF THE AREA BY 00Z SATURDAY. ON SATURDAY THE UPPER LOW CONTINUES MOVING INTO THE NORTHERN PLAINS WHILE WESTERLY FLOW SETS UP OVER THE CENTRAL HIGH PLAINS. THERE COULD BE ENOUGH MID LEVEL INSTABILITY FOR SOME AFTERNOON SHOWERS AND POSSIBLE THUNDERSTORMS. NOT ALL OF THE MODELS ARE ON BOARD WITH THIS AND MODEL SOUNDINGS SHOW SOME CONVECTIVE INHIBITION WHICH COULD KEEP THINGS CAPPED. WILL KEEP THE SATURDAY FORECAST DRY FOR NOW. DAYS 3-7... LITTLE SIGNIFICANT CHANGE WAS MADE TO THE MEDIUM RANGE FORECAST. A PROGRESSIVE PATTERN ALOFT WILL PERSIST HEADING THROUGH THE WEEKEND FROM SUNDAY THROUGH TUESDAY, FOLLOWED BY A GOOD LIKELIHOOD OF A SIGNIFICANT COOLDOWN HEADING INTO MID WEEK. AN UPPER CLOSED LOW CENTER WILL MAKE A SLOW TRANSITION THROUGH THE NORTHERN PLAINS FROM LATE SATURDAY THROUGH SUNDAY. THIS PATTERN SUPPORTS STRONG LOW LEVEL WARM ADVECTION, WITH A GOOD LIKELIHOOD OF AN INSTABILITY/MOIST AXIS TO THE EAST OF THE FORECAST AREA. THEREFORE SUNDAY WILL PROBABLY BE CHARACTERIZED AS A WARM AND DRY DAY ACROSS MOST OF SOUTHWEST AND CENTRAL KANSAS, WITH AT BEST PERHAPS A SLIGHT CHANCE OF LATE AFTERNOON DIURNAL CONVECTION IN THE SOUTH CENTRAL COUNTIES. THE MODELS BEGIN TO DEVELOP A BIT MORE LOW AND MID LEVEL BAROCLINICITY BY MONDAY AS A LARGE TROUGH STARTS TO APPROACH FROM THE WEST WITH STILL MODERATE MID LEVEL AIR TEMPERATURES WHICH DO NOT SUPPORT GOOD CAPPING ALOFT. BY WEDNESDAY THE BRUNT OF THE UPPER COLD POOL MOVES ACROSS THE AREA WHICH WILL REINFORCE THE SURFACE COLD FRONT WHICH SHOULD MOVE THROUGH MONDAY NIGHT OR TUESDAY, DROPPING HIGHS FROM THE 80S INTO THE 70S OR EVEN 60S (EXTREME GFS ENSEMBLE GUIDANCE IS INDICATING SOME MEMBERS AS COLD AS MID 50S FOR HIGHS). WE HAVE MAXIMIZED PROBABILITIES FOR PRECIPITATION LATE MONDAY AND LATE TUESDAY. && .AVIATION... A DRY LINE ADVANCING EASTWARD THIS AFTERNOON WILL HELP KEEP VFR CONDITIONS AT GCK AND DDC, WHILE LOW LEVEL STRATUS MAY COME AND GO AT TIMES JUST NORTH OF THE WARM FRONT NEAR HYS. AS THE EVENING WEARS ON, AN INCREASING PROBABILITY EXISTS FOR WIDESPREAD ORGANIZED CONVECTION, DEPENDING ON WHERE THE DRYLINE RETREATS TO AND THE RESULTING STORM MODE(S). SOME PREVAILING AND TEMP GROUPS FOR DEEP CONVECTION HAVE BEEN ADDED TO THE EASTERN TERMINALS FOR THIS EVENING. && .FIRE WEATHER... RED FLAG CRITERIA IS BEING MET AT A FEW SITES OVER FAR SOUTHWEST KANSAS AS RELATIVE HUMIDITY LEVELS ARE STARTING TO DROP TO 15 PERCENT THIS AFTERNOON. SOME UNCERTAINTY AS TO HOW FAR NORTH AND EAST THE DRY WINDY CONDITIONS WILL MAKE IT BEFORE THIS EVENING BUT SEVERAL OF THE OTHER STATIONS IN THE CURRENT RED FLAG WARNING ARE GETTING CLOSE TO CRITERIA SO PLAN ON LEAVING THE WARNING AS IS. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 56 83 53 / 20 30 10 10 GCK 80 49 80 48 / 20 10 10 0 EHA 80 49 78 49 / 10 10 0 0 LBL 82 51 82 47 / 10 10 10 0 HYS 78 56 79 54 / 50 50 40 30 P28 82 66 82 58 / 40 50 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ061>063-074>078-084>088. && FN02/33/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT THU MAY 19 2011 KSZ030-031-043>046-061>066-074>081-084>090-200915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 410 AM CDT THU MAY 19 2011 /310 AM MDT THU MAY 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM WAKEENEY TO ASHLAND. A FEW OF THESE STORMS COULD BECOME SEVERE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. A FEW ISOLATED TORNADOES ARE POSSIBLE AS WELL. STRONG SOUTH TO SOUTHWEST WINDS, WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL FAVOR THE RAPID GROWTH OF WILDFIRES WEST OF A LINE FROM FRIEND TO ASHLAND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS CAN BE EXPECTED AGAIN FRIDAY MAINLY EAST OF HIGHWAY 283. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL LARGER THAN THE SIZE OF GOLF BALLS AND DAMAGING WINDS. THUNDERSTORMS ARE POSSIBLE AGAIN FROM SUNDAY AFTERNOON THROUGH TUESDAY AS A COLD FRONT MOVES INTO KANSAS AND A VIGOROUS UPPER LEVEL TROUGH APPROACHES THE CENTRAL PLAINS. SOME OF THESE THUNDERSTORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO ASHLAND LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
18 hail, 10 thunderstorm wind, 4 heavy rain, 1 flood. Local standard time, as filed.
There were numerous reports of hail received from the Buttermilk area. The size of the hail ranged from dime to golf ball and reports indicated the hail occurred from 403 to 420 PM CDT.
Pea to penny sized hail fell from 415 to 420 PM.
A 60 MPH wind was estimated by the spotter.
A center pivot sprinkler was overturned by an estimated 80 MPH wind.
Winds were estimated at 60 mph but higher winds occurred nearby as a pivot sprinkler was overturned near Iuka.
Winds were estimated to be 60 MPH.
An irrigation sprinkler was overturned.
A semi was blown over along highway 54.
Rainfall of 1.50 fell, mainly during the evening.
Rainfall of 2.60 fell, mainly during the evening hours.
Winds were estimated to be 60 mph.
Small tree branches were blown down.
Rainfall of 2.40 was observed, most falling during the evening hours.
Rainfall of 4.11 inches fell mainly during the evening hours.
Winds were estimated to be 60 MPH.
The hail ranged from pea to quarter sized.
There were numerous reports of hail in the local area from 850 to 855 PM.
Winds were estimated to be at least 60 MPH.
Water was covering 50 feet of U.S. Highway 183 south of Rush Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326562, 326563, 326564, 326565, 326566, 326570, 326572, 326575, 326576, 326577, 326578, 326579, 326580, 326619, 326623, 326581, 326583, 326584, 326585, 326586, 326587, 326588, 326620, 326622, 326589, 326590, 326591, 326592, 326593, 326594, 326595, 326596, 326598.